Doxepin overdose

Doxepin is a type of medication called a tricyclic antidepressant. The drug is prescribed to treat depression and anxiety. Doxepin overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. Toxic levels of tricyclic antidepressants (TCAs) may develop due to interactions between the TCA and other medications, which affect breakdown or metabolism of the TCA.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Doxepin

Where Found

  • Adapin
  • Co-Dax
  • Novoxapin
  • Sinequan
  • Triadapin

This list may not be all-inclusive.

Symptoms

Home Care

Get immediate medical help. Do NOT make the person throw up unless told to do so by poison control.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Breathing support (artificial respiration)
  • Intravenous (given through a vein) fluids
  • Laxative
  • Medication (antidote) to reverse the effects of the poison
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Prognosis (Outlook)

How well a patient does depends on the amount of medication swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery.

Tricyclic depressant overdoses are particularly toxic and difficult to treat. Multiple deaths have been reported with this type of overdose despite aggressive medical treatment.

Prevention

Keep all medicines in child-proof containers and out of reach of children. Read all medicine labels and take only medicines that have been prescribed for you.

References

Mills KC. Tricyclic antidepressants. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 158.

Levine M, Ruha A-M. Antidepressants. In: Marx, JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2013:chap 151.

Review Date: 10/12/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2014 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
Hide
(web3)